Wakefield, England - A father-of-three who suffered a brain hemorrhage after downing 25 cans of Monster and Red Bull in six hours has said the drinks 'are as bad as drugs and should be banned'.
Nick Mitchell, of Wakefield, West Yorkshire, consumed the beverages while running a karaoke evening in a hot cub.
Later that night, Nick was rushed to hospital after he woke with a painful headache.
Doctors at Dewsbury and District Hospital told the 56-year-old he was suffering from a severe caffeine overdose while a CT scan highlighting a bleed in the brain.
Divorced Nick – father to Joshua, 22, Joanna, 27 and James, 30 - was taken into surgery in June 2010 where he was warned that more than 50 per cent of patients usually suffered another hemorrhage within 12 hours - some fatal.
The heavy duty plant mechanic endured a number of frightening mini-strokes which left him unable to speak due to the lack of oxygen to his brain.
'I had three in the space of a week. These drinks nearly killed me. I was so close to death and thought I might not make it through surgery,' Nick told the Sunday People.
'They should not be sold. They are as bad as drugs and should be banned,' he added.
The father-of three still suffers from word blindness - where he struggles to articulate his thoughts.
Nick wants to warn others about the addictive drinks and says while it was foolish to drink so many he - like many others - had no idea how dangerous they could be.
The average sugar content for one can of energy drink can be more than an adult's entire maximum daily recommendation and it can contain up to 160mg of caffeine.
A Red Bull spokesman told the Sunday People: 'One 250ml can of Red Bull contains 80mg of caffeine, about the same as a cup of home-brewed coffee. The European Food Safety Authority has stated that caffeine intake of up to 400mg per day (five 250 ml cans or five cups of coffee) does not raise safety concerns for the general healthy adult population.'
Monster Energy didn't comment.
Copyright 2018 by WJXT News4Jax - All rights reserved.